Minnesota, 2004

Tornadoes and Hail in Minnesota, June 16, 2004

June 16, 2004 · NWS ARX · 4 events in 3 counties and zones

Law enforcement officials and spotters reported a couple of weak tornadoes touched down briefly, but no damage occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and spotters reported a couple of weak tornadoes touched down briefly, but no damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 11:16 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 16, 11:16 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 PM CDT WED JUN 16 2004

.UPDATE...

AT 12 PM...CONVECTION IS ONGOING ACROSS NORTHWEST IOWA...ASSOCIATED
WITH A SHORT WAVE CENTERED NEAR SIOUX CITY IOWA. CURRENT THINKING IS
FOR CONVECTION TO MOVE ACROSS NORTHERN IOWA AND INTO EASTERN IOWA
AND SOUTHEASTERN MINNESOTA AFTER 2 PM THIS AFTERNOON. FORCING ALONG
THE COLD FRONT WILL CONTINUE THE CONVECTION...AS PRECIPITATION
CURRENTLY FORCED BY UPPER LEVEL AGEOSTROPHIC WIND DIVERGENCE. WILL
UPDATE FORECAST TO ADD TIMING TO PRECIPITATION THIS AFTERNOON.

SCHRECK

&&

.HYDROLOGY...

PRECIPITABLE WATER VALUES ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN ARE GREATER THAN 1.5 INCHES THIS AFTERNOON. WITH THE
FREEZING LEVEL NEAR 13000 FEET AND -20C LEVEL NEAR 24000
FEET...THUNDERSTORMS THAT MOVE ACROSS THIS AREA WILL BE EFFICIENT
RAINFALL PRODUCERS. FLASH FLOODING IS THE MAIN THREAT AT THIS TIME
WITH THE CONVECTION. SOILS ACROSS THE REGION ARE STILL SATURATED
FROM RAINFALL OVER THE PAST FEW WEEKS...SO HEAVY RAINFALL COULD
CAUSE LOCALIZED FLASH FLOODING...ALONG WITH ANOTHER ROUND OF
FLOODING ALONG AREA STREAMS...CREEKS...AND RIVERS.  WILL ISSUE WATCH
AS NEEDED.

SCHRECK

&&

.PREVIOUS DISCUSSION...

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

PRECIPITATION CHANCES IS THE MAIN FORECAST CONCERNS FROM TODAY
THROUGH THURSDAY EVENING.

AT 3 AM...A SURFACE COLD FRONT EXTENDED FROM THE APOSTLE ISLANDS
NORTH OF ASHLAND WISCONSIN SOUTHWEST TO SAINT CLOUD TO SIOUX CITY
IOWA. KARX RADAR IS DETECTING SHOWERS AND THUNDERSTORMS ALONG THIS
FRONT. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN
NORTHEAST IOWA BETWEEN WATERLOO AND CEDAR RAPIDS...AND ACROSS
SOUTHEAST WISCONSIN. LOOKING FURTHER TO OUR SOUTHWEST ACROSS
NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA...A RATHER LARGE MESOSCALE
CONVECTIVE COMPLEX HAS DEVELOPED.

THE JUNE 16TH 00Z MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE
NORTHERN PORTIONS OF THIS FRONT WILL CONTINUE TO MOVE TO THE EAST.
MEANWHILE...THE SOUTHERN PORTIONS OF THIS FRONT WILL BE MUCH SLOWER
WITH THIS EASTWARD MOVEMENT. AS A RESULT...THE COLD FRONT WILL
EVENTUALLY BECOME ORIENTED EAST TO WEST ACROSS NORTHERN IOWA AND
SOUTHERN WISCONSIN BY TONIGHT. THIS MAKES A LOT OF SENSE...BECAUSE
THE FLOW ALOFT IS ALSO IN THIS SAME ORIENTATION.

OUT OF THE CONVECTION ACROSS NEBRASKA AND SOUTH DAKOTA THIS
MORNING...THE GFS GENERATES A RATHER STRONG 700 MB LOW ACROSS BY
THIS AFTERNOON ACROSS NORTHWEST IOWA...AND THIS EVENTUALLY TRACKS
EAST ACROSS OUR AREA LATER ON THIS AFTERNOON. MEANWHILE...THE ETA
HAS A MUCH WEAKER SYSTEM. ALL OF THIS PRECIPITATION IS RELATED TO A
THE POSSIBILITY OF A MESOSCALE CONVECTIVE VORTICITY EVOLVING OUT OF
THIS THUNDERSTORM COMPLEX. OVERALL...I FEEL THAT THE GFS MIGHT BE
OVERDOING THIS SYSTEM SOME...SO I HAVE WENT MUCH CLOSER TO THE ETA.
IT ALSO HAS PRECIPITATION ACROSS THE AREA THIS AFTERNOON...
BUT ITS PRECIPITATION AMOUNTS ARE MUCH LIGHTER.

THE 00Z ETA MODEL SHOWS THAT MUCH OF THE PRECIPITATION WILL BE FOUND
ALONG THE FRONT ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT.
SOME DRY AIR ADVECTING IN OFF OF THE GREAT LAKES WILL RESULT IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND
WEST CENTRAL AND NORTH CENTRAL WISCONSIN. A QUICK GLANCE AT THE 06Z
ETA SHOWS MUCH LESSER PRECIPITATION...BUT NEGATIVE PRECIPITATION
AMOUNTS ARE SHOWING UP ACROSS THE AREA WHICH HAS BEEN AN OFF AN ON
PROBLEM WITH THE ETA AT THE NON SYNOPTIC TIMES.

ON THURSDAY...THE ETA SHOWS AN 850 MB LOW AND SURFACE LOW
TRANSLATING EAST ALONG THIS FRONT. IN ADDITION...THE TROPICAL
SYSTEM...WHICH PRODUCED ALL OF THE RAIN ACROSS THE SOUTHEAST UNITED
STATES...WILL BE LOCATED OVER CENTRAL ILLINOIS. THIS MAY BE CLOSE
ENOUGH THAT WE MAY BE ABLE TAP INTO THAT MOISTURE IN ADDITION TO THE
MOISTURE WHICH IS POOLING ALONG THE FRONT.

PRECIPITABLE WATER VALUES FROM TODAY THROUGH THURSDAY ARE RUNNING
BETWEEN 1.5 AND 1.75 INCHES. CONSIDERING OUR NORMALS ARE AROUND
0.90 INCHES...THE THUNDERSTORMS WILL BE RATHER EFFICIENT AT
PRODUCING RAIN. AS A RESULT...THERE IS THE POTENTIAL OF SOME OF
THESE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF
TIME.

LONG TERM...SATURDAY THROUGH TUESDAY

SPENT MOST OF THE MY TIME CONCENTRATING ON THE RAINFALL FROM TODAY
INTO THURSDAY EVENING...THEREFORE...ONLY GLANCED BRIEFLY AT THIS
TIME FRAME. THROUGH SUNDAY...THE MEDIUM RANGE MODELS CONTINUE TO
SHOW ZONAL FLOW ACROSS THE NORTHERN UNITED STATES. AFTER THIS TIME
FRAME...THE MODELS START TO DIVERGE. THE ECMWF HAS KEEPS THIS
PATTERN CONTINUING THROUGH TUESDAY. THE JUNE 15TH 12Z ECMWF DID SHOW
A FAIRLY DECENT UPPER WAVE TRANSLATING IN THIS ZONAL FLOW...BUT THE
JUNE 16TH 00Z ECMWF DOES NOT SHOW THIS FEATURE AT ALL.
MEANWHILE...THE JUNE 16TH 00Z GFS SHOWS AN UPPER LEVEL TROUGH
DEVELOPING ACROSS THE WESTERN UNITED STATES BY TUESDAY. THIS PLACES
OUR AREA IN MORE OF A SOUTHWEST FLOW PATTERN. THIS RESULT IN THE GFS
HAVING MUCH HIGH 1000-500 MB THICKNESSES BEING MUCH HIGHER THAN THE
ECMWF. AS A RESULT...THE GFS IS NOW SHOWING A MUCH WARMER SOLUTION
THAN THE ONE I SAW 24 HOURS AGO. SINCE I DO NOT HAVE THE GFS
ENSEMBLE YET TO LOOK AT...I HAVE OPTED TO MAKE NO CHANGES TO THIS
FORECAST PERIOD.

BOYNE

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

SCHRECK/KRC
Hazardous weather outlook, Jun 16, 10:29 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 AM CDT WED JUN 16 2004

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-162200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
1129 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWESTERN WISCONSIN...MAINLY
SOUTH OF INTERSTATE 90.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY...AND WILL BECOME
STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THIS BOUNDARY
THIS AFTERNOON. A FEW OF THE STRONGEST STORMS MAY PRODUCE DAMAGING
WINDS...HAIL...AND FLASH FLOODING. AFTER A BREAK THIS AFTERNOON AND
EVENING...THUNDERSTORMS WILL REDEVELOP DURING THE OVERNIGHT HOURS.
THE MAIN THREAT OVERNIGHT WILL BE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF
THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. RAINFALL
REPORTS WILL BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-162200-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1129 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN...MAINLY NORTH OF
INTERSTATE 90.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...AND
WILL BECOME STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN
BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF
THIS BOUNDARY THROUGH TONIGHT. SOME OF THE STRONGEST STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. THERE IS ALSO
POTENTIAL FOR HEAVY RAIN THIS AFTERNOON AND OVERNIGHT WITH THE
STRONGER THUNDERSTORMS. WITH A VERY MOIST AIRMASS IN PLACE...AND WITH
WET SOILS FROM PREVIOUS RAINS...THERE IS A POTENTIAL FOR SOME
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF
THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ALSO...
REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SCHRECK

In the hours before

Local storm report, Jun 16, 7:52 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 AM     FLASH FLOOD      OELWEIN                 42.68N 91.91W
06/16/2004                   FAYETTE            IA   LAW ENFORCEMENT

            STREET FLOODING CAUSING ROAD CLOSURES. CARS STALLED FROM
            FLOOD WATERS.

0630 AM     FLASH FLOOD      OELWEIN                 42.68N 91.91W
06/16/2004                   FAYETTE            IA   LAW ENFORCEMENT

            2.5 TO 4 INCHES OF RAIN IN 30 TO 45 MINUTES. ADDITIONAL
            STREET FLOODING AND ROAD CLOSURES.

&&

SCHRECK

The radar

The La Crosse radar (KARX), 74 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Fillmore

When
June 16, 12:35 PM CST
Where
Fillmore County, 3 mi NW of Harmony
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Tornado, Fillmore

When
June 16, 1:00 PM CST to 1:02 PM CST
Where
Fillmore County, 3 mi NW of Harmony
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -92.067

Tornado, Mower

When
June 16, 2:40 PM CST to 2:42 PM CST
Where
Mower County, 2 mi W of Grand Meadow
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -92.617

Hail, Houston

When
June 16, 5:10 PM CST
Where
Houston County, 5 mi NW of Houston
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.817, -91.633

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409481, 5409482, 5409483, 5409480.